Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Torsion points on abelian étale coverings of $ {\bf P}\sp 1-\{0,1,\infty\}$

Author: Robert F. Coleman
Journal: Trans. Amer. Math. Soc. 311 (1989), 185-208
MSC: Primary 11G30; Secondary 14H30, 14H40
MathSciNet review: 974774
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X \to {{\mathbf{P}}^1}$ be an Abelian covering of degree $ m$ over $ {\mathbf{Q}}({\mu _m})$ unbranched outside 0, $ 1$ and $ \infty$. If the genus of $ X$ is greater than $ 1$ embed $ X$ in its Jacobian $ J$ in such a way that one of the points above 0, $ 1$ or $ \infty$ is mapped to the origin. We study the set of torsion points of $ J$ which lie on $ X$. In particular, we prove that this set is defined over an extension of $ {\mathbf{Q}}$ unramified outside $ 6m$. We also obtain information about the orders of these torsion points.

References [Enhancements On Off] (What's this?)

  • [A] N. Aoki, Simple factors of the Jacobian of a Fermat curve and the Picard number of a product of Fermat curves (to appear). MR 1129293 (92m:14057)
  • [C-1] R. Coleman, Torsion points on curves and $ p$-adic Abelian integrals, Ann. of Math. 121 (1985), 111-168. MR 782557 (86j:14014)
  • [C-2] -, Torsion points on Fermat curves, Compositio Math. 58 (1986), 191-208. MR 844409 (87k:14019)
  • [C-3] -, Ramified torsion points on curves, Duke J. Math. 54 (1987), 615-640. MR 899407 (89c:14033)
  • [CM] R. Coleman and B. McCallum, Stable reduction of Fermat curves and Jacobian sum Hecke characters, J. Reine Angew. Math. 385, 41-107. MR 931215 (89h:11026)
  • [F] D. K. Faddeev, On the divisor class groups of some algebraic curves, Dokl. Akad. Nauk SSSR 136 (1961), 296-298 [Soviet Math. Dokl. 2 (1961), 67-69]. MR 0130869 (24:A723)
  • [G] R. Greenberg, On the Jacobian variety of some algebraic curves, Compositio Math. 42 (1981), 345-359. MR 607375 (82j:14036)
  • [G-R] B. Gross and D. Rohrlich, Some results on the Mordell-Weil group of the Jacobian of the Fermat curve, Invent. Math. 44 (1978), 201-224. MR 0491708 (58:10911)
  • [H] A. Hurwitz, Über die diophantische Gleichang $ {x^3}y + {y^3}z + {z^3}x = 0$, Math. Ann. 65 (1908), 428-430; reprinted in Mathematische Werke II, Birkhäuser-Verlag, Basel and Stuttgart, 1963, pp. 427-429. MR 1511476
  • [K] F. Klein, Über die transformation siebenter ordhang der elliptishen funktionen, LXXXIV Gessammette Mathematische Abhandlungen III, Springer, Berlin, 1923.
  • [K-R] R. Koblitz and D. Rohrlich, Simple factors in the Jacobian of a Fermat curve, Canad. J. Math. 20 (1978), 1183-1205. MR 511556 (80d:14022)
  • [R-2] M. Raynaud, Courbes sur une variété abelienne et points de torsion, Invent. Math. 71 (1983), 207-233. MR 688265 (84c:14021)
  • [Ro] D. Rohrlich, Points at infinity on the Fermat curves, Invent. Math. 39 (1977), 95-127. MR 0441978 (56:367)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11G30, 14H30, 14H40

Retrieve articles in all journals with MSC: 11G30, 14H30, 14H40

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society